By Jon D. Thompson

Treating that winter cough, runny nose or sinus headache without a doctor's prescription has never been easier.

But with the growing availability of more powerful over-the-counter drugs, consumers need to be even more diligent about reading labels this year.

"Over-the-counter" does not mean "absolutely safe." Indeed, pain relievers and cough-and-cold preparations are among the top substances involved in human poison exposures.

Here is some advice for people treating this season's cold or flu symptoms at home:

· Beware of doubling up on combination products: Many of the most popular OTC cold and flu remedies contain a combination of ingredients- antihistamine, decongestant and pain reliever all-in-one. So if you take more than one such drug, you may accidentally be taking two or three times the maximum recommended dose of a single ingredient. Such excess with a powerful drug like psuedoefedrine - a common decongestant that has been linked to cardiovascular problems - spells danger. Always compare ingredients.

· Don't push a dose: No matter how bad that headache feels avoid the temptation to increase the dosage beyond what's recommended. An excess of the popular pain reliever ibuprofen can wreak havoc on the intestinal track, including the liver, and over time even a slightly high dosage can affect the kidneys.

· Consider possible interactions: Some prescription medications and OTC products do not mix; ask your doctor or pharmacist.

· Know when OTC is not the answer: If your symptoms do not subside with the recommended dose of an OTC medication, it may be time to seek your doctor's advice.

· Lock them up: Keep all medications, including vitamins, locked and beyond the reach of children. Even a small amount of some non-prescription products can be dangerous to children, and products containing camphor or eucalyptus oils, for example, can be harmful and even life-threatening if swallowed.

· Post the national poison center hotline number, (800) 222-1222, near the phone: If you or anyone in your household takes too much medicine or the wrong kind of medicine, call the hotline immediately. Calls are automatically connected to specially trained nurses, pharmacists and doctors at your local poison center. Poison center services are free and confidential.
 

Jon D. Thompson is director of the Southeast Texas Poison Center at the University of Texas Medical Branch at Galveston.

The Your Health column is written by health and medical experts at the University of Texas Medical Branch at Galveston. The column focuses on topical health issues that we believe are of interest to your readers. It is e-mailed every Tuesday. If you have any questions about the column, or would like to suggest topics, please contact John Koloen, media relations specialist, at (409) 772-8790 or email jskoloen@utmb.edu.